Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 10, NWS Shreveport, LA

January 23, 1997Rusk County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 23, 1997, 3:31 PM CST for Rusk County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 1997, 3:31 PM CST (21:31 UTC)
Expired
Jan 23, 1997, 4:15 PM CST
In force
44 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Rusk County, TX

The radar

The Shreveport radar (KSHV), 95 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 23, 2:45 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2657 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 232132 RRA
SVRSHV
TXC401-232215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 PM CST THU JAN 23 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...NORTHERN RUSK COUNTY
 
AT 330 PM...SHREVEPORT DOPPLER WEATHER RADAR INDICATED A POSSIBLE SEVERE
THUNDERSTORM APPROXIMATELY 5 MILES NORTHEAST OF HENDERSON AND MOVING
TOWARDS THE NORTHEAST AT 30 MPH. THIS WILL TAKE THIS THUNDERSTORM
TOWARDS THE TOWN OF TATUM IN NORTHEAST RUSK COUNTY.
 
THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN SIZE AND
GUSTY WINDS IN EXCESS OF 57 MPH.
 
PEOPLE OUTSIDE SHOULD MOVE TO A STRONG BUILDING AND STAY AWAY
FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 3:00 PM CST, 31 minutes earlier.

Area forecast discussion, Jan 23, 3:00 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CST THU JAN 23 1997

AREA RW/TSTMS ASSOC WITH NORTH MOVG WARM FNT WILL CONT ACRS NE TX/SW AR.
WIDELY SCT BUT PSBL MORE INTENSE TSTM ACTIVITY REDEVELOP MID AFTN INTO
EAST TX/CNTRL LA. CONVECTION EXPECTED TO CONT AS VERY UNSTABLE AIR
PROGGED ACRS THESE SOUTHERN AREAS TIL FROPA LATE TONIGHT. COOLING MID
LVL TEMPS...DRYING ALOFT...AND TT VALUES AOA 50 INDICATE A SVR THREAT...
MAINLY FOR HAIL. RAPID DRYING BEHIND FNT SHOULD YIELD A MOSTLY SUNNY
SKY BY FRI AFTN. ETA AND NGM GRIDDED DATA IN GOOD AGREEMENT BUT FAN
TEMPS RUNNING COOLER THAN FWC. WILL GO WITH WARMER FWC AS HIGH MOSTLY
PAC BASED ARMS AND POST FNTL WINDS WESTERLY BEHIND N-S ORIENTED FNT.

SHV 52/70/40/64  7100        MLU 53/71/44/61  8400

VII

In the hours before

Special weather statement, Jan 23, 9:42 AM CST, 5 hours 49 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 AM CST THU JAN 23 1997

MOIST AND SLIGHTLY UNSTABLE AIR WILL CONTINUE TO MOVE FROM SOUTH TO
NORTH ACROSS THE REGION THROUGHOUT TODAY AND TONIGHT AS A LOW PRESSURE
SYSTEM DEVELOPS OVER THE SOUTHERN PLAINS STATES.  AS A RESULT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT.
WITH THE AVAILABLE INSTABILITY OF THE WARM AND MOIST AIR ALONG WITH
STRONG WINDS AT THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE...SOME
OF THE THUNDERSTORMS MAY BECOME SEVERE ACROSS EAST CENTRAL TEXAS AND
NORTHERN LOUISIANA.

IT APPEARS THAT THE MAIN THREATS OF THE SEVERE THUNDERSTORMS IF THEY
DO INDEED DEVELOP ARE HAIL AND HIGH WINDS.

ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED MAINLY DURING |TONIGHT.
Special weather statement, Jan 23, 9:45 AM CST, 5 hours 46 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 AM CST THU JAN 23 1997

MOIST AND SLIGHTLY UNSTABLE AIR WILL CONTINUE TO MOVE FROM SOUTH TO
NORTH ACROSS THE REGION THROUGHOUT TODAY AND TONIGHT AS A LOW PRESSURE
SYSTEM DEVELOPS OVER THE SOUTHERN PLAINS STATES.  AS A RESULT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH TONIGHT.
WITH THE AVAILABLE INSTABILITY OF THE WARM AND MOIST AIR ALONG WITH
STRONG WINDS AT THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE...SOME
OF THE THUNDERSTORMS MAY BECOME SEVERE ACROSS EAST CENTRAL TEXAS AND
NORTHERN LOUISIANA.

IT APPEARS THAT THE MAIN THREATS OF THE SEVERE THUNDERSTORMS IF THEY
DO INDEED DEVELOP ARE HAIL AND HIGH WINDS.

ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED MAINLY DURING TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 4:07 PM CSTSevere Thunderstorm WarningSHVPanola68 min
Jan 23, 5:40 PM CSTSevere Thunderstorm WarningSHVCherokee50 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.